Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 59, NWS Topeka, KS

May 6, 2012Douglas County, Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 6, 2012, 5:51 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2012, 5:51 PM CDT (22:51 UTC)
Expired
May 6, 2012, 6:11 PM CDT
In force
20 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Douglas County, KS, Jefferson County, KS

The radar

The Pleasant Hill radar (KEAX), 82 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 6:11 PM CDTHAIL 1.251 S Lawrence, KSMOST HAIL WAS QUARTER SIZE OR SMALLER. FEW STONES TO HALF DOLLAR SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 3:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1880 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

540 
WUUS53 KTOP 062251
SVRTOP
KSC045-087-062330-
/O.NEW.KTOP.SV.W.0059.120506T2251Z-120506T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
551 PM CDT SUN MAY 6 2012

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS...

* UNTIL 630 PM CDT

* AT 546 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  WILLIAMSTOWN...AND MOVING EAST AT 10 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  WILLIAMSTOWN...LAWRENCE...AND EUDORA.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 194 AND 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3888 9538 3910 9543 3918 9518 3897 9518
      3897 9517 3898 9516 3897 9513 3898 9511
      3896 9509 3898 9509 3899 9507 3893 9505
TIME...MOT...LOC 2251Z 248DEG 9KT 3905 9530

HAIL...1.00IN
WIND...60 MPH

$$
2 follow-up statements
866 
WWUS53 KTOP 062303
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
603 PM CDT SUN MAY 6 2012

KSC045-087-062330-
/O.CON.KTOP.SV.W.0059.000000T0000Z-120506T2330Z/
JEFFERSON KS-DOUGLAS KS-
603 PM CDT SUN MAY 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
DOUGLAS AND SOUTHEASTERN JEFFERSON COUNTIES UNTIL 630 PM CDT...

AT 601 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAWRENCE...AND
MOVING EAST AT 10 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
LAWRENCE AND EUDORA.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 198 AND 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3889 9531 3905 9535 3911 9518 3897 9518
      3897 9517 3898 9516 3897 9513 3898 9511
      3896 9509 3898 9509 3899 9507 3893 9505
TIME...MOT...LOC 2302Z 275DEG 9KT 3902 9526

HAIL...1.00IN
WIND...60 MPH

$$
266 
WWUS53 KTOP 062311
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
611 PM CDT SUN MAY 6 2012

KSC045-087-062320-
/O.CAN.KTOP.SV.W.0059.000000T0000Z-120506T2330Z/
JEFFERSON KS-DOUGLAS KS-
611 PM CDT SUN MAY 6 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DOUGLAS AND
SOUTHEASTERN JEFFERSON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM.

LAT...LON 3889 9531 3905 9535 3911 9518 3897 9518
      3897 9517 3898 9516 3897 9513 3898 9511
      3896 9509 3898 9509 3899 9507 3893 9505
TIME...MOT...LOC 2310Z 275DEG 9KT 3902 9523

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:42 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 6, 2:42 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
242 PM CDT SUN MAY 6 2012

.DISCUSSION...

SHORT TERM FORECAST - TODAY AND TONIGHT...

A MOIST WARM SECTOR HAS BEEN IN PLACE OVER EASTERN KANSAS FOR
SEVERAL DAYS NOW...WHICH HAS BROUGHT MUGGY CONDITIONS TO THE AREA.
SATURDAY WILL LIKELY BRING THE FINAL DAY OF THESE WARM AND MUGGY
CONDITIONS FOR AT LEAST A FEW DAYS AS A COLD FRONT WHICH IS
CURRENTLY LOCATED ON A LINE BETWEEN KLNK AND KRSL WILL SWEEP THROUGH
THE AREA ON SATURDAY. THE MAIN CHALLENGE FOR TODAY WILL BE
DETERMINING THE THREAT FOR SEVERE WEATHER THIS AFTERNOON AND EVENING
AS THE COLD FRONT MOVES THROUGH THIS AFTERNOON. SHORT RANGE
CONVECTIVE MODELS HAVE STARTED TO CONVERGE ON A SOLUTION WHICH
BREAKS OUT CONVECTION ALONG THE FRONT OVER EASTERN MISSOURI AND
UNZIPS THE NE-SW ORIENTED FRONT TO THE SW THIS AFTERNOON. THE MAIN
UNCERTAINTY COMES WITH THE MID LEVEL ELEVATED MIXED LAYER(~700 MB)
WHICH FORECAST SOUNDINGS INDICATE IS RATHER FORMIDABLE. ALTHOUGH THE
CONVECTION ALLOWING MODELS INDICATE THAT UPWARD MOVING PARCELS WILL
BE ABLE TO OVERCOME THE CAP...IT WILL BE TOUGH GIVEN THE 8-9C TEMPS
AT 700 MB...WHICH MAY ACTUALLY WARM AS THE AFTERNOON PROGRESSES AS
WARMER AIR ADVECTS INTO THE AREA FROM SC KANSAS. ANOTHER ASPECT
REGARDING TODAYS CONVECTION IS A SUBTLE WAVE WHICH 500 MB PROFILERS
AT HILLBORO AND HAVILAND BACKED SLIGHTLY...THEN VEERED...WHICH
INDICATES A SUBTLE WAVE GOING THROUGH SC KANSAS. SOME ENHANCED
CUMULUS AND EVEN SOME LIGHT RADAR ECHOES HAVE FORMED IN CENTRAL
KANSAS...POSSIBLY IN RESPONSE TO THIS WAVE. THIS WAVE MAY ALSO GIVE
AREAS FURTHER TO THE EAST A BETTER CHANCE TO OVERCOME THE MID LEVEL
TEMP INVERSION...BY PROVIDING SOME MID LEVEL FORCING FOR ASCENT. ITS
UNCLEAR AT THIS TIME WHETHER IT WILL BE ENOUGH TO OVERCOME THE WARM
MID LEVEL LAYER. SHOULD CONVECTION BE ABLE TO BREAK OUT ACROSS THE
AREA THIS AFTERNOON IT WOULD LIKELY BE IN THE 21-23Z TIME PERIOD
ONCE THE FRONT REACHES KMHK. GIVEN AMPLE INSTABILITY OF 2500-3500
J/KG THERE WILL BE ENOUGH POTENTIAL ENERGY TO GET STRONG UPDRAFTS
ALONG THE FRONT. MODEST WIND SHEAR OF 30-40 KTS IN THE 0-6 KM LAYER
WILL GIVE ANY CELLS A LITTLE EXTRA LIFE...AND MAY ENHANCE THE THREAT
FOR LARGER HAIL AND POSSIBLY A FEW DAMAGING WIND GUSTS. TIME OF
ARRIVAL TOOL AND LINEAR EXTRAPOLATION INDICATES THAT THE FRONT
SHOULD BE CLEARED OF THE FORECAST AREA BY ROUGHLY 03Z...AND WITH THE
EXIT OF THE FRONT COMES THE END OF THE STRONGEST SHOWERS AND
THUNDERSTORMS. WILL KEEP CHANCE POPS IN THE NORTHEASTERN AND EAST
CENTRAL ZONES THROUGH 12Z AS SOME TRAILING STRATIFORM LIGHT SHOWERS
MAY PERSIST POST FROPA. WITH COOLER AND DRIER AIR ADVECTING INTO THE
AREA EXPECT MONDAY TO BE DRY WITH MUCH COOLER TEMPS CHARACTERIZED BY
MAX TEMPS IN THE LOWER TO MID 70S.

JL

MID TERM - MONDAY THROUGH WEDNESDAY...

THIS WILL BE A QUIET PERIOD AS A RIDGE OF SURFACE HIGH PRESSURE
GRADUALLY BUILDS INTO THE AREA FROM WEST TO EAST. MONDAY MORNING MAY
START OFF WITH A FEW SHOWERS IN THE AREA AMID SOME WEAK MID LEVEL
FORCING...A SITUATION NOT UNLIKE THE MORNING SHOWERS IN NORTH
CENTRAL NEBRASKA THIS MORNING. ANY SHOWERS SHOULD DISSIPATE/MOVE OUT
OF THE AREA BY NOON THOUGH WITH PARTLY CLOUDY SKIES THEREAFTER.
THERE WILL BE A PRETTY STOUT PRESSURE GRADIENT IN PLACE AND MIXING
TO AROUND 825 HPA EXPECTED WHERE LOW CLOUDS CLEAR OUT SHOULD HELP
CONTRIBUTE TO BREEZY NORTH WINDS. SOME HIGH CLOUDS AND CONTINUED
MIXING SHOULD HELP MODERATE TUESDAY MORNING LOW TEMPS A BIT...WITH
UPPER 40S AND LOWER 50S EXPECTED...WHILE WEDNESDAY MORNING MAY BE A
BIT COOLER WITH MID 40S EXPECTED UNDER THE SURFACE RIDGE AND LIMITED
CLOUD COVER. HIGH TEMPS MONDAY THROUGH WEDNESDAY WILL BE SEASONAL...
GENERALLY IN THE LOWER 70S EACH DAY UNDER MOSTLY SUNNY SKIES...
STABLE 850 TEMPS AND A WELL MIXED BOUNDARY LAYER. WEDNESDAY MAY BE
JUST A SHADE COOLER WITH A BIT MORE CLOUD COVER AND SLIGHTLY COOLER
TEMPERATURES ALOFT WITH THE PASSAGE OF THE UPPER TROUGH.

BARJENBRUCH

LONG TERM - THURSDAY THROUGH SUNDAY...

TEMPERATURES ARE FORECAST TO REMAIN NEAR TO SLIGHTLY ABOVE NORMAL...
LOWS IN THE 50S AND HIGHS IN THE 70S...THROUGH THE LONG TERM AS THE
AREA IS DOMINATED BY A ZONAL TO NORTHWEST FLOW PATTERN ALOFT. THERE
WILL BE A FEW SHORT WAVE TROUGHS MOVING THROUGH THIS UPPER LEVEL
FLOW WITH A SURFACE FRONTAL BOUNDARY EXPECTED TO MEANDER ACROSS THE
CENTRAL PLAINS FRIDAY THROUGH SUNDAY. THIS FRONT MAY COUPLE WITH THE
WEAK TROUGHS TO BRING THUNDERSTORM CHANCES TO THE AREA FROM FRIDAY
AFTERNOON THROUGH SUNDAY AFTERNOON. CONFIDENCE IN THE TIMING AND
OVERALL PRECIP CHANCES THROUGH THIS PERIOD IS LOW THOUGH...AND HAVE
GONE WITH LOW END POPS AT THIS TIME.

BARJENBRUCH

&&

.AVIATION...

OUTFLOW BOUNDARY FROM NEBRASKA CONVECTION HAS MOVED THROUGH MHK
TERMINAL ALREADY AND LOWERING CIGS TO MVFR AND SHIFTING WINDS TO
THE NORTH. THIS SHOULD LAST UNTIL ABOUT 15Z THEN BECOME VFR AGAIN.
FURTHER EAST TO TOP AND FOE THE BOUNDARY MOVES THROUGH BY 13Z THIS
MORNING. AN MVFR CIG IS POSSIBLE AT TOP AND FOE. WINDS MAY BECOME
LIGHT AND VARIABLE THEN BECOME SOUTHEAST TO SOUTH AGAIN. TIMING OF
CONVECTION A LITTLE TRICKY AS MAIN COLD FRONT WILL MOVE THROUGH
LATER TODAY...WENT VCTS AFTER 18Z THEN ADDED A TEMPO GROUP FOR TOP
AND FOE WITH MVFR CIGS AND VSBYS. CONVECTION SHOULD CLEAR THE
TERMINALS BY 03Z WITH SOME -SHRA THEREAFTER.

53

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 6, 2:34 PM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
234 PM CDT SUN MAY 6 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-071945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
234 PM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY...MAINLY SOUTH
AND EAST OF A HIAWATHA TO ABILENE LINE. THE STRONGEST
THUNDERSTORMS COULD BE SEVERE AND PRODUCE QUARTER SIZED HAIL AND
DAMAGING WINDS AROUND 60 MPH...MAINLY THIS AFTERNOON AND EVENING.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORM CHANCES RETURN TO THE AREA LATE FRIDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, May 6, 4:05 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
405 PM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             2 SW EUDORA             38.92N 95.12W
05/06/2012  E1.00 INCH       DOUGLAS            KS   TRAINED SPOTTER

            LARGEST STONES WERE QUARTER SIZE, BUT MOST WERE AROUND
            THE SIZE OF DIMES

&&

MRC
Local storm report, May 6, 4:11 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
411 PM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             2 S EUDORA              38.92N 95.10W
05/06/2012  E0.75 INCH       DOUGLAS            KS   TRAINED SPOTTER

&&

MRC
Local storm report, May 6, 4:26 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
426 PM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             1 S EUDORA              38.93N 95.10W
05/06/2012  E1.00 INCH       DOUGLAS            KS   PUBLIC

            DIME TO QUARTER SIZED HAIL

&&

MRC
Special weather statement, May 6, 5:32 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
532 PM CDT SUN MAY 6 2012

KSZ026-040-062245-
DOUGLAS-JEFFERSON-
532 PM CDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON AND
NORTHWESTERN DOUGLAS COUNTIES...

THROUGH 545 PM CDT...SEVERAL THUNDERSTORMS WILL MOVE NORTHEAST AT 15
MPH ACROSS PORTIONS OF SOUTHERN JEFFERSON AND NORTHWESTERN DOUGLAS
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PEA SIZE HAIL AND HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THE STORMS MAY
STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER
IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3897 9517 3898 9518 3896 9518 3886 9549
      3915 9549 3924 9518 3916 9517 3913 9517
      3912 9518 3898 9518 3898 9516 3898 9515
      3897 9515
TIME...MOT...LOC 2232Z 229DEG 13KT 3892 9543

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 4:01 PM CDTSevere Thunderstorm WarningTOPDouglas29 min
May 6, 6:14 PM CDTSpecial Weather StatementTOPDouglas46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.